Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 8, 2018Richmond County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 8, 2018, 8:33 PM EDT for Richmond County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 8:33 PM EDT (00:33 UTC)
Expired
Aug 8, 2018, 9:00 PM EDT
In force
27 min
Issued by
NWS Columbia, SC

County Richmond County, GA

The radar

The Columbia radar (KCAE), 97 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2909 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS82 KCAE 090033
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
833 PM EDT WED AUG 8 2018
 
GAZ064-065-SCZ025-030-090100-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
833 PM EDT WED AUG 8 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...east central Columbia...west central Aiken and south
central Edgefield Counties Until 900 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor... 

At 833 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Martinez, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
North Augusta, Evans, Augusta, Martinez, Clearwater, Belvedere,
Gloverville, Burnettown and Murphys Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on the Savnnah River near Augusta should move to shore and 
seek shelter. Strong, erratic wind gusts and lightning are possible. 
If you can hear thunder, you are close enough to be struck by 
lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 193 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 11.
 Interstate 520 in Georgia between mile markers 1 and 4, and between
mile markers 12 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3345 8215 3358 8215 3364 8184 3340 8183
TIME...MOT...LOC 0033Z 268DEG 25KT 3352 8207 

$$

LCV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 8:12 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 8, 8:12 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
812 PM EDT Wed Aug 8 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through Thursday. The upper ridge will gradually weaken
late this week into this weekend as an upper trough digs into
the eastern US.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convective coverage may increase this evening as an upper-level
shortwave trough pushes into the Southern Appalachians. Outflow
from convection developing along the higher terrain and in the
SC Upstate may trigger thunderstorms which push into the western
forecast area this evening. Storms should diminish late this
evening and overnight with the upper disturbance remaining to
our west.

Severe Potential: Steep lapse rates and a deep inverted V
sounding support the potential for isolated downburst winds in
pulse-type thunderstorms. Although, deep moisture over the
Southeast will limit evaporative cooling and keep DCAPE values
around or less than 800 J/kg. It seems reasonable that there
will be a few strong to severe storms this evening. PWAT
values around 2.0 inches suggest high rain rates and localized
flash flooding will also be possible. Mean wind speeds around 10
kts should promote some storm motion and generally limit the
threat to flood-prone areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
An upper level trough will amplify over the eastern half of the
country through Friday night. Short wave energy move through the
trough will affect the area mainly on Thursday. At the surface,
a lee side trough will linger over the Carolinas. The airmass
will remain moist and unstable. Scattered showers and storms
will continue each day. Have indicated pops in the 30 to 40
percent range. The threat of locally heavy rainfall along with a
few strong wind gusts will continue. High temperatures both day
will range from the low to mid 90s with overnight lows in the
lower 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Models remain consistent with deepening the trough over the
east coast this weekend. By Sunday, an upper low will close off
across the lower Great Lakes/Ohio Valley region producing a
deep southerly flow across the region. A slow moving cold front
will move into the area this weekend and exit late Tuesday. We
can expect an increased chance for showers and storms Saturday
through Tuesday. Drier air looks to arrive Tuesday night into
Wednesday.

High temperatures will be in the upper 80s and lower 90s with
lows in the low 70s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions to dominate the TAF period...with some potential
for convection.

Satellite imagery and radar returns show thunderstorms west of
the TAF sites continuing to move eastward. With the loss of
heating and strongest cells expected to move just north of the
terminals have included vicinity for showers as weakening is
expected prior to arrival. Convection will dissipate by the
early morning hours. Fog and stratus potential remains too low
to include due to strong low level jet development overnight.
Winds will increase in the late morning hours with cumulus
developing from midday through the end of the period. Convection
will be possible after 17z however timing and coverage remain
too low to include mention attm.

EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection
expected each day as well as late night/early morning fog and
stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 8, 3:44 AM EDT, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
344 AM EDT Wed Aug 8 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
344 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected to develop once again this
afternoon. Stronger storms will be capable of heavy rainfall, along
with periods of strong gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 5:19 PM EDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT WED AUG 8 2018

SCZ016-082145-
Chesterfield SC-
519 PM EDT WED AUG 8 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Chesterfield County Until 545 PM EDT....

At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cheraw, moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
           lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Cheraw and Patrick.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7990
      3450 7992 3449 7997 3450 7998 3449 8003
      3449 8005 3446 8011 3464 8002 3473 7989
      3468 7986 3465 7980 3462 7978
TIME...MOT...LOC 2119Z 240DEG 21KT 3461 7991

LCV
Local storm report, Aug 8, 6:04 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             2 NW CHERAW             34.73N 79.92W
08/08/2018  E0.25 INCH       CHESTERFIELD       SC   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL ALONG HIGHWAY
            52 NEAR CHERAW.

&&

LCV
Special weather statement, Aug 8, 7:09 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
709 PM EDT WED AUG 8 2018

SCZ015-021-022-082345-
Fairfield SC-Lancaster SC-Kershaw SC-
709 PM EDT WED AUG 8 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Fairfield...southwestern Lancaster and northwestern Kershaw Counties
Until 745 PM EDT....

At 708 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles south of Great Falls, or 13 miles east of
Winnsboro, moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

This storm will remain over mainly rural areas near the Kershaw and
Lancaster county line.

LAT...LON 3435 8060 3439 8094 3455 8093 3454 8088
      3456 8087 3458 8061
TIME...MOT...LOC 2308Z 279DEG 16KT 3445 8086
Special weather statement, Aug 8, 7:28 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
728 PM EDT WED AUG 8 2018

SCZ015-016-022-090000-
Lancaster SC-Chesterfield SC-Kershaw SC-
728 PM EDT WED AUG 8 2018

...Strong Thunderstorms Will Impact Portions of southeastern
Lancaster...western Chesterfield and Kershaw Counties Through 800 PM
EDT....

At 726 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Pageland
southwestward into the Liberty Hill and Westville area of northern
Kershaw County. Movement was eastward at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...Pageland,
Kershaw, Jefferson, Ruby, Bethune and Mount Croghan.

LAT...LON 3417 8054 3428 8082 3432 8080 3482 8045
      3481 7999
TIME...MOT...LOC 2326Z 289DEG 19KT 3481 8042 3433 8075
Special weather statement, Aug 8, 7:56 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
756 PM EDT WED AUG 8 2018

SCZ020-090030-
Newberry SC-
756 PM EDT WED AUG 8 2018

...Strong Thunderstorms Approaching Newberry County from the
West...

At 753 PM EDT...National Weather Service doppler radar indicated
likely severe thunderstorms in Laurens County moving toward Newberry
County. The storms will likely move into Newberry County near 830
pm. If weakening does not occur a severe thunderstorm warning will
be needed. Be on the lookout for threatening weather. A small
interior room on the lowest floor usually offers the best protection
from severe thunderstorms.

LAT...LON 3449 8157 3445 8154 3449 8149 3449 8144
      3409 8151 3410 8157 3415 8164 3419 8173
      3417 8177 3418 8186 3415 8187 3415 8190
      3418 8190 3421 8194 3425 8191 3430 8190
      3437 8178 3453 8164
TIME...MOT...LOC 2353Z 289DEG 18KT 3440 8205
Special weather statement, Aug 8, 8:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
833 PM EDT WED AUG 8 2018

GAZ064-065-SCZ025-030-090100-
Richmond GA-Columbia GA-Aiken SC-Edgefield SC-
833 PM EDT WED AUG 8 2018

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...east central Columbia...west central Aiken and south
central Edgefield Counties Until 900 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 833 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Martinez, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
North Augusta, Evans, Augusta, Martinez, Clearwater, Belvedere,
Gloverville, Burnettown and Murphys Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on the Savnnah River near Augusta should move to shore and
seek shelter. Strong, erratic wind gusts and lightning are possible.
If you can hear thunder, you are close enough to be struck by
lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in Georgia between mile markers 193 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 11.
 Interstate 520 in Georgia between mile markers 1 and 4, and between
mile markers 12 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3345 8215 3358 8215 3364 8184 3340 8183
TIME...MOT...LOC 0033Z 268DEG 25KT 3352 8207

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTSevere Thunderstorm WarningCAENewberry45 min
Aug 9, 5:20 PM EDTSevere Thunderstorm WarningCAEAiken25 min
Aug 9, 5:22 PM EDTAreal Flood AdvisoryCAEAiken113 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
Aug 9, 5:46 PM EDTSpecial Weather StatementCAEOrangeburg29 min
Aug 9, 6:29 PM EDTSpecial Weather StatementCAENewberry31 min
Aug 9, 6:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland56 min
Aug 9, 7:03 PM EDTSpecial Weather StatementCAEBamberg27 min
Aug 9, 7:21 PM EDTSpecial Weather StatementCAENewberry24 min
Aug 9, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland27 min
Aug 9, 7:43 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda36 min
Aug 9, 4:13 PM EDTSpecial Weather StatementCAEColumbia32 min
Aug 9, 5:18 PM EDTSpecial Weather StatementCAEColumbia, Richmond27 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.